Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS El Paso, TX

August 23, 2005Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2005, 2:02 PM MDT for Hidalgo County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 2:02 PM MDT (20:02 UTC)
Expired
Aug 23, 2005, 4:00 PM MDT
In force
118 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 174 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 232004
FFWEPZ
NMC023-232200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
202 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN NEW MEXICO

* UNTIL 400 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVIEST 
RAINS WILL FALL IN THE VICINITY OF ANTELOPE WELLS...CLOVERDALE AND 
OVER PORTIONS OF HIGHWAY 81.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3180 10821 3134 10823 3137 10894 3178 10900

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:37 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 23, 1:37 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
137 PM MDT TUE AUG 23 2005

.SYNOPSIS...
A MOIST AN UNSTABLE AIR MASS WILL MAINTAIN AN ACTIVE WEATHER
PATTERN WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR THE NEXT
COUPLE OF DAYS. SOME OF THE STORMS MAY BE STRONG WITH HEAVY
RAIN...HAIL...AND STRONG WIND GUSTS POSSIBLE. LOCALIZED FLOODING
WILL BE POSSIBLE NEAR STORMS. THE PATTERN WILL BECOME LESS ACTIVE
THURSDAY THROUGH SUNDAY AS MORE STABLE AIR MOVES INTO THE REGION.

&&

.DISCUSSION...
A LOT OF ACTIVITY ALREADY OCCURRING OVER THE FORECAST AREA THIS
AFTERNOON. AN UPPER LEVEL SHORT WAVE IS HELPING TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A VERY
MOIST AND UNSTABLE AIR MASS IS FUELING CONVECTION. LIFT IS ALSO BEING
ENHANCED BY THE REAR RIGHT QUADRANT OF A JET MAX. STORMS WILL
APPROACH SEVERE CRITERIA IN SOME LOCATIONS WITH HEAVY RAINFALL
POTENTIAL ACROSS THE FORECAST AREA. THIS PATTERN IS EXPECTED TO
PERSIST THROUGH WEDNESDAY NIGHT.

ACTIVITY WILL DIMINISH SOME THURSDAY AS THE UPPER JET AND SHORT
WAVE MOVE OUT OF THE AREA. ADDITIONALLY...THE HIGH IS EXPECTED TO
STRENGTHEN SOME...ADDING TO STABILITY ACROSS THE REGION. THAN
SAID...ENOUGH RESIDUAL MOISTURE REMAINS TO CONTINUE THE MENTION OF
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WITH AFTERNOON
HEATING PROVIDING PUSH FOR CONVECTION.

TOWARD SUNDAY AND THE FIRST PART OF NEXT WEEK THE MODELS DIVERGE
ON THE EXPECTED WEATHER PATTERN. THE GFS MODEL WANTS TO DRY OUT
THE REGION WITH A STRENGTHENED WEST FLOW FLUSHING MOISTURE TO THE
EAST. THE ETA WANTS TO KEEP THE MOISTURE IN PLACE. FOR NOW WILL GO
WITH THE GFS AND REDUCE CHANCES FOR PRECIPITATION FOR THE FIRST
PART OF NEXT WEEK. WITH DIMINISHING MOISTURE AND CLOUDS SHOULD SEE
AN INCREASE IN DAY TIME TEMPERATURES AS EARLY AS THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  93  72  93  71 /  30  30  30  10  20
SIERRA BLANCA TX        61  86  62  87  59 /  20  20  30  10  20
LAS CRUCES              66  90  68  94  68 /  30  30  30  10  20
ALAMOGORDO              65  89  67  93  66 /  30  30  30  10  20
CLOUDCROFT              46  67  48  70  45 /  40  40  40  20  20
TRUTH OR CONSEQUENCES   64  90  65  91  66 /  40  30  30  10  20
SILVER CITY             59  79  61  82  60 /  40  40  40  20  20
DEMING                  64  90  66  93  65 /  30  30  30  10  20
LORDSBURG               61  89  64  93  63 /  40  40  40  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

04
Hazardous weather outlook, Aug 23, 1:00 PM MDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX
100 PM MDT TUE AUG 23 2005

NMZ022>025-030>032-TXZ055-056-232200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
100 PM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HOWEVER AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. A FEW MAY
BE SEVERE WITH GUSTY WINDS TO 60 MPH...SMALL HAIL...AND 2 TO 3
INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

DRIER AIR WILL MOVE INTO THE REGION ON THURSDAY...AS HIGH PRESSURE
MOVES BACK ACROSS THE REGION. ENOUGH MOISTURE HOWEVER...WILL REMAIN
FOR A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...MAINLY OVER THE SACRAMENTO AND GILA RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

TRIPOLI

In the hours before

Special weather statement, Aug 23, 12:38 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1238 PM MDT TUE AUG 23 2005

NMZ025-232015-
SOUTHERN SACRAMENTO MOUNTAINS NM-
1238 PM MDT TUE AUG 23 2005

...STRONG THUNDERSTORMS OVER FAR NORTHEASTERN OTERO COUNTY...

AT 1230 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF
THUNDERSTORMS WITH ESTIMATED RAINFALL RATES UP TO 2 TO 3 INCHES PER
HOUR...JUST EAST OF A LINE BETWEEN RUIDOSO AND CLOUDCROFT.
THESE STORMS WERE MOVING NORTHEAST AT ABOUT 8 MPH.  LOCALIZED
FLOODING IS THE MAIN THREAT...HOWEVER SMALL HAIL  IS ALSO POSSIBLE
WITH THESE STORMS.

EXERCISE CAUTION WHEN TRAVELING THROUGH THESE AREAS.
ROADWAYS AND LOW SPOTS CAN BECOME QUICKLY FLOODED WITH RUNOFF.
IF YOU SEE WATER COVERING THE ROADWAY...TURN AROUND DONT DROWN.

TRIPOLI

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.